Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 28, NWS Norman, OK

March 27, 1997Oklahoma County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 27, 1997, 5:30 PM CST for Oklahoma County, Oklahoma. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 27, 1997, 5:30 PM CST (23:30 UTC)
Expired
Mar 27, 1997, 6:00 PM CST
In force
30 min
Issued by
NWS Norman, OK
Area
Whole counties

County Oklahoma County, OK

What was reported inside it

TimeReportWhereRemark
Mar 27, 5:33 PM CSTHail 0.75Se Oklahoma City, OK
Mar 27, 5:44 PM CSTHail 1.75Choctaw, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1997-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1997-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 272330 RRA
SVROKC
OKC109-280000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CST THU MAR 27 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM CST FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     SOUTHERN AND EASTERN OKLAHOMA COUNTY

INCLUDING THE FOLLOWING LOCATIONS
     CHOCTAW...DEL CITY...HARRAH...JONES...MIDWEST CITY...
     NEWALLA...OKLAHOMA CITY AND SPENCER

AT 530 PM CST DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR TINKER
AIR FORCE BASE. HAIL TO NICKEL SIZE HAS BEEN REPORTED WITH THIS STORM.
MOVEMENT IS NORTHEAST AT 40 MPH.

CHURCHILL

LAT...LON 35$37  9718 3537  9745 3559  9745 3559  9718

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:15 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 27, 3:15 PM CST, 2 hours 15 minutes before
FPUS3 KOKC 272112
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CST THU MAR 27 1997

COLD CORE UPR LOW MOVG ENE ACRS PNHDL. SFC HTG HAS CONTRIBUTED TO INCRSG
CU FIELD OVR WRN OK AHD OF THIS FEATURE. MID LVL MSTR/INSTAB HAD LEAD TO
ISOLD TRW OVR FA TDY. SO FAR...LO LVL MSTR HAS BEEN SCARCE...BUT DWPTS
ARE NOW RISING OVR ERN TX WITH 50S NOW N OF RED RVR. AS COLD POOL AND
INTENSE VORTICITY INTERACT WITH SLTLY DEEPER MSTR IN THE SE...AN ISOLD
HAILER WL BE PSBL. ELSEWHERE...EXPCT CONTD SCT MID LVL TRW ACTVTY
UNTIL TROF AXIS MOVES PAST BY 06Z.

SFC LOW HAS DEEPENED QUITE A BIT OVR SD IN RESPONSE TO NRN BRANCH SHTWV
OVR NRN ROCKIES. PRES GRAD AHD OF LEE TROF WL KEEP SFC WNDS STG WITH G49
NOTED AT GAG. WNDS FURTHER E ARE NOT AS STG...BUT THEY SHUD PICK UP THIS
EVENING. WL ISSUE WND ADVSY FOR ALL BUT SCNTL AND SERN ZNS. WINDS SHUD
WEAKEN AGAIN AFT SUNDOWN...BUT WL STILL STAY AT LEAST IN THE CAUTION
RANGE. AS SFC LO MOVS EWD TNGT...CDFNT WL MOV INTO NWRN OK AFT MIDNGT
AND WL EXTND FM OKC-LTS BY 12Z. SFC GRADIENT RELAXES FRI AFTN. NOT MUCH
COOLING IS EXPTD FRI BEHIND FNT AS WK CAA IS TEMPERED BY ABUNDANT
SUNSHINE.  CDFNT WL STALL OUT OVR CNTRL TX AS SHTWV PULLS AWAY.

NXT NRN STRM SHTWV MOVS THRU NRN ROCKIES FRI NGT AND WL PUSH ANOTHER
SURGE OF COOLER AIR INTO FA ON SAT. IN THE MEANTIME...LO LVL SELY WINDS
WL BEGIN TO BRING MSTR NWWD OVR STALLED TX FNT. LO LVL Q-VECTOR CNVGC WL
INCRS OVR OK ON SAT...BUT MSTR WL BE INSUFFICIENT FOR PCPN UNTIL SAT
NGT OVR RED RVR VLY. AFOREMENTIONED COLD AIR SURGE WL THEN PUSH MSTR
BACK INTO TX ON SUN.   ..04..

GAG 42/72/37/64 3000    PNC 45/69/39/66 3000    HBR 44/74/40/68 1001
SPS 50/76/46/70 1001    OKC 49/70/42/68 2000    DUA 53/72/45/70 3001

.OKC...
OK...WND ADVSY TNGT ZNS 04>38, 40, 42, 44.
TX...WND ADVSY TNGT ZNS 83>90.

In the hours before

Special weather statement, Mar 27, 4:49 PM CST, 41 minutes before
OKZ004>053-TXZ083>090-280145-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
449 PM CST THU MAR 27 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR PARTS OF NORTHERN...CENTRAL...AND SOUTHEAST OKLAHOMA.
OKLAHOMA. DAMAGING WINDS...AS WELL AS LARGE HAIL IS POSSIBLE ACROSS
THESE AREAS...WHICH IS GENERALLY EAST OF A ELK CITY...TO CHICKASHA
...TO ARDMORE LINE...

AN UPPER LEVEL DISTURBANCE LOCATED ACROSS THE EASTERN TEXAS PANHANDLE
IS EXPECTED TO MOVE EAST THROUGH THE EVENING HOURS. COOL TEMPERATURES
ALOFT ASSOCIATED WITH THIS FEATURE WILL INCREASE THE CHANCES FOR THE
DEVELOPMENT OF THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS
ACROSS PARTS OF NORTHWEST..WEST CENTRAL...AND NORTH CENTRAL OKLAHOMA.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THIS AREA UNTIL 8
PM.

IN ADDITION...LOW LEVEL MOISTURE WAS INCREASING ACROSS PARTS OF
SOUTHERN AND PARTS OF CENTRAL OKLAHOMA LATE THIS AFTERNOON. AS THE
UPPER LEVEL DISTURBANCE MOVES EAST...ADDITIONAL THUNDERSTORMS MAY
DEVELOP. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH
THESE THUNDERSTORMS.

THE THREAT OF SEVERE THUNDERSTORMS IS EXPECTED TO DIMINISH BY
MIDNIGHT...AS INSTABILITY DECREASES DUE THE LOSS OF SOLAR HEATING.

CB
Special weather statement, Mar 27, 4:49 PM CST, 41 minutes before
OKZ004>053-TXZ083>090-280145-

THUNDERSTORM OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
449 PM CST THU MAR 27 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR PARTS OF NORTHERN...CENTRAL...AND SOUTHEAST OKLAHOMA.
DAMAGING WINDS...AS WELL AS LARGE HAIL IS POSSIBLE ACROSS
THESE AREAS...WHICH IS GENERALLY NORTH AND EAST OF AN ELK CITY...TO
CHICKASHA ...TO ARDMORE LINE...

AN UPPER LEVEL DISTURBANCE LOCATED ACROSS THE EASTERN TEXAS PANHANDLE
IS EXPECTED TO MOVE EAST THROUGH THE EVENING HOURS. COOL TEMPERATURES
ALOFT ASSOCIATED WITH THIS FEATURE WILL INCREASE THE CHANCES FOR THE
DEVELOPMENT OF THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS
ACROSS PARTS OF NORTHWEST..WEST CENTRAL...AND NORTH CENTRAL OKLAHOMA.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THIS AREA UNTIL 8
PM.

IN ADDITION...LOW LEVEL MOISTURE WAS INCREASING ACROSS PARTS OF
SOUTHERN AND PARTS OF CENTRAL OKLAHOMA LATE THIS AFTERNOON. AS THE
UPPER LEVEL DISTURBANCE MOVES EAST...ADDITIONAL THUNDERSTORMS MAY
DEVELOP. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH
THESE THUNDERSTORMS.

THE THREAT OF SEVERE THUNDERSTORMS IS EXPECTED TO DIMINISH BY
MIDNIGHT...AS INSTABILITY DECREASES DUE THE LOSS OF SOLAR HEATING.

CB
Special weather statement, Mar 27, 4:50 PM CST, 40 minutes before
OKZ004>053-TXZ083>090-280145-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
449 PM CST THU MAR 27 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR PARTS OF NORTHERN...CENTRAL...AND SOUTHEAST OKLAHOMA.
OKLAHOMA. DAMAGING WINDS...AS WELL AS LARGE HAIL IS POSSIBLE ACROSS
THESE AREAS...WHICH IS GENERALLY EAST OF A ELK CITY...TO CHICKASHA
...TO ARDMORE LINE...

AN UPPER LEVEL DISTURBANCE LOCATED ACROSS THE EASTERN TEXAS PANHANDLE
IS EXPECTED TO MOVE EAST THROUGH THE EVENING HOURS. COOL TEMPERATURES
ALOFT ASSOCIATED WITH THIS FEATURE WILL INCREASE THE CHANCES FOR THE
DEVELOPMENT OF THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS
ACROSS PARTS OF NORTHWEST..WEST CENTRAL...AND NORTH CENTRAL OKLAHOMA.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THIS AREA UNTIL 8
PM.

IN ADDITION...LOW LEVEL MOISTURE WAS INCREASING ACROSS PARTS OF
SOUTHERN AND PARTS OF CENTRAL OKLAHOMA LATE THIS AFTERNOON. AS THE
UPPER LEVEL DISTURBANCE MOVES EAST...ADDITIONAL THUNDERSTORMS MAY
DEVELOP. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH
THESE THUNDERSTORMS.

THE THREAT OF SEVERE THUNDERSTORMS IS EXPECTED TO DIMINISH BY
MIDNIGHT...AS INSTABILITY DECREASES DUE THE LOSS OF SOLAR HEATING.

CB
Special weather statement, Mar 27, 5:07 PM CST, 23 minutes before
OKZ004>053-TXZ083>090-280145-

THUNDERSTORM OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
449 PM CST THU MAR 27 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR PARTS OF NORTHERN...CENTRAL...AND SOUTHEAST OKLAHOMA.
DAMAGING WINDS...AS WELL AS LARGE HAIL IS POSSIBLE ACROSS
THESE AREAS...WHICH IS GENERALLY NORTH AND EAST OF AN ELK CITY...TO
CHICKASHA ...TO ARDMORE LINE...

AN UPPER LEVEL DISTURBANCE LOCATED ACROSS THE EASTERN TEXAS PANHANDLE
IS EXPECTED TO MOVE EAST THROUGH THE EVENING HOURS. COOL TEMPERATURES
ALOFT ASSOCIATED WITH THIS FEATURE WILL INCREASE THE CHANCES FOR THE
DEVELOPMENT OF THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS
ACROSS PARTS OF NORTHWEST..WEST CENTRAL...AND NORTH CENTRAL OKLAHOMA.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THIS AREA UNTIL 8
PM.

IN ADDITION...LOW LEVEL MOISTURE WAS INCREASING ACROSS PARTS OF
SOUTHERN AND PARTS OF CENTRAL OKLAHOMA LATE THIS AFTERNOON. AS THE
UPPER LEVEL DISTURBANCE MOVES EAST...ADDITIONAL THUNDERSTORMS MAY
DEVELOP. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH
THESE THUNDERSTORMS.

THE THREAT OF SEVERE THUNDERSTORMS IS EXPECTED TO DIMINISH BY
MIDNIGHT...AS INSTABILITY DECREASES DUE THE LOSS OF SOLAR HEATING.

CB
Local storm report, Mar 27, 5:25 PM CST, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CST WED MAR 27 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

525 PM     S OKLAHOMA CITY            OK  0.88 INCH HAIL
3/27/97    CLEVELAND                      SW 134TH AND WESTERN

FM
Local storm report, Mar 27, 5:28 PM CST, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CST WED MAR 27 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

525 PM     S OKLAHOMA CITY            OK  0.88 INCH HAIL
3/27/97    CLEVELAND                      SW 134TH AND WESTERN

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 5:39 PM CSTSevere Thunderstorm WarningOUNGrant36 min
Mar 27, 5:54 PM CSTSevere Thunderstorm WarningOUNLincoln36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.